My semi-verbal sister and her prescription drug side effects

My sister has a couple of prescriptions right now to help control her epilepsy. She’s still having a fair number of seizures. When I was with her last, I saw enough to think they may be happening around once per hour, on average. Some of Lily’s seizures are absence seizures that are over pretty fast and some of them are myoclonic (twitchy muscles) that are also fairly short (less than two minutes). Thankfully, the tonic-clonic (a.k.a. grand mal) seizures are rarer for her these days, and I don’t think she’s had a grand mal that lasted for longer than an hour during the last year. (Y’know, I just looked up the different types for the first time so I could use the correct terms. Somehow, I’d never actually done that until this week, despite having a clear sense of the different types of seizures that Lily experiences and having seen the emergency medical info cards my mom has prepared over the years.)

Lily has been through a lot of medications, either singly or in combination. She’s allergic to at least three anti-epilepsy drugs (one reason she’s got a medical info necklace), a couple haven’t worked or have had distinct side effects (ooh, the drooling one was bad – poor kid drools enough, and she was horrified and kept insisting on changing her shirt), and she’s taking more than one drug right now. I’ve talked briefly with Mom about the ketogenic diet, and while we’ve laughed at Lily’s probable joy at getting to eat a lot of cheese, we have other reasons to think it’s not a good option right now. My parents have considered surgical options to try to help get the seizures under control, but apparently only half of Lily’s classmates who underwent surgery saw any benefits, and any surgery is a big deal for Lily. (NB: I’m not sure how the idea of “surgery” breaks down with respect to implanting a vagus nerve stimulator versus performing a corpus callostomy; I think it was mostly the former, but it’s been at least, oh, 14 years since the topic first came up.)

Anyways, the reason I picked the title of the post is that, well, I’m a bit worried that Lily’s experiencing side effects from one of her current drugs – Keppra. She’s sort of turned into this evil little creature – demanding, angry, lots of screaming, tired, cranky, hungry – more so than in the past, and frequently during meals, or when I call to talk to my family and everyone is home. We’re talking straight-up screaming obscenities and other aggressive behaviors – throwing crayons, banging dishes on the table, repeating phrases expressing irritation over and over and over and over (despite repeated attempts to help her), interrupting conversations loudly and rudely, screeching with no apparent trigger. What really concerns me is that she seems to have this really horrible behavior at dinner, but within ten minutes of leaving the table and moving to the library room or living room, she’s the exact opposite: charming, cheerful, playful. Such a rapid mood swing is startling to watch. Beyond this, her laughter during these intervals sometimes sounds more manic than happy. My parents and I haven’t been sure what’s background behavioral, what’s “other seizure” behavior, and what’s frustrated inability to communicate. Now we’re talking about how much could be side effects.

Lily can’t really articulate a lot of her physical sensations or her emotions, so I’ve started poking around online to learn more about what it’s like to take Keppra from people who can, and it has, quite frankly, upset me even more. Otherwise calm, happy people report having started Keppra and finding themselves full of sudden rages. Some of them say that after being on Keppra for awhile, this went away; others have reported needing to take other drugs to control the Keppra symptoms! I’m not clear on whether people taking Keppra have experienced long-term symptoms, although I’ve done fairly minimal research thus far, but it’s something that’s on my mind. Could Lily’s runny nose during my visit be her medication triggering inflammation? Does she have a sore throat, and screams at dinner because of that? How the hell could we even determine whether she’s “just” exhausted from overnight seizures versus lethargic the way that her older sister gets when struggling with depression?

And if it really is true that she’s experiencing side effects, is it worth it to change her drug regimen…yet again?

Advertisements


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s